Maine, 2018

Blizzard and Heavy Snow in Maine, January 4 to 5, 2018

January 4 to 5, 2018 · NWS GYX · 19 events in 17 counties and zones

S. coast to form an intense area of low pressure off the mid-Atlantic coast by the morning of January 4th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

The energy from a storm slipping southeast from the Great Lakes merged with the energy from low pressure off the southeast U.S. coast to form an intense area of low pressure off the mid-Atlantic coast by the morning of January 4th. The intense low brought heavy snow and high winds to much of the region, with blizzard conditions along the southwest coast. In addition, the storm brought coastal flooding and erosion to the coast. The storm brought 10 to 15 inches of snow to much of western Maine.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 4, 4:13 AM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Jan 4, 4:13 AM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Gray ME
413 AM EST Thu Jan 4 2018

.SYNOPSIS...
A powerful nor'easter moving up the eastern seaboard will
approach the Gulf of Maine today...with snow overspreading the
area from south to north. Snow will be heaviest near and just
inland from the coast. In addition to the snow...strong
northeast winds will develop...creating whiteout conditions at
times along the coast and inland across western Maine. The snow
pulls away Thursday night but in its wake more Arctic air
spills into the region. Temperatures on Friday will fall well
below zero Friday night along with bitter wind chills. Most of
the area will struggle to climb above zero Saturday as the core
of the cold moves overhead.

&&

.NEAR TERM /TODAY/...
Current situation: At 06Z a 976mb low was located just east of
Cape Hatteras. This strong low has been undergoing impressive
intensification with pressure falls of near 3mb/hr for the last
6 hours. A large precipitation shield is spread out to the
north and west of the low center, with light snow just beginning
to be reported in central Massachusetts.

Satellite and pressure falls continue to show the low tracking
northeast (30 degrees), with the projected track running just
slightly southeast of the 70W/40N benchmark by 1pm today. As the
low moves northwards snow will move northward and then
intensify through the afternoon. Winds will increase late
afternoon as the low crosses the Gulf of Maine bringing blizzard
conditions to Maine and portions of New Hampshire.

Wind: The wind threat from this storm has increased slightly.
02Z ASCAT pass shows the low already reporting 50kt gusts in the
core with significant deepening expected before the arrival
into the Gulf of Maine. Forecast sounding profiles continue to
show a 60kt low level jet at around 3kft, right at the top of
the mixed layer. Given the most recent observations from
satellite and dropsonde, this is likely a bit underdone and I
expect the low level winds to peak closer to 70-75kts just off
the surface. Heavier bands of precipitation will likely aid in
the momentum transfer and thus have increased the sustained
winds but especially the gusts. This period of highest winds
will be in late afternoon, a few hours either side of 00Z as the
low center makes its closest approach to our area and then
moves north of the region. Over the ocean waters, the mixed
layer will likely be even deeper making wind gusts to hurricane
force a threat.

Snow: Snow will begin to develop in the morning from south to
north and become heavy in the afternoon. The main concern for
snow totals is the development of heavy snow bands. Current
radar presentation of the storm to the south along with model
frontogenesis continues to indicate a main band of heavy snow
to the northwest of the low center as well as some additional
bands further west. This main band of snow is expected to move
along the coast and then pivot into eastern Maine as the storm
moves through. This area will see snowfall of 1"/hr with rates
of 3"/hr possible in the heaviest sections. Outside of the snow
bands will still see significant accumulation and overall snow
amounts have been increased just slightly, especially through
the Connecticut river valley.

Warnings: Due to this concern for heavy snow coinciding with
the strong winds have upgraded to blizzard warning for the
eastern interior portion of the area including Kennebec,
Androscoggin, and interior Cumberland counties. Further south,
extending into Strafford, Hillsborough and interior Rockingham
counties in New Hampshire the heavy snow potential also exists.
However these more southern areas will start to see snow move
out before the strongest winds arrive making the window for
blizzard conditions quite small. It's likely blizzard conditions
will be seen for an hour or two across this area, but without
confidence of three or more hours in a row have opted to hold
onto the existing winter storm warning in this area.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY/...
The low will move out as quickly as it arrived bringing snow to
an end across most of the area just after midnight. The northern
mountains will continue to see upslope snow showers through to
Friday morning. Northwesterly flow will usher in another round
of very cold air in for the end of the week with temperatures
dropping through the day on Friday.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
With significant nor'easter in the short term...not much
deviation from previous forecast in the extended to focus
resources on the imminent hazards.

In short...another brutally cold air mass arrives on the heels
of the departing storm. H8 temps approaching -30 overspread the
region beginning Fri night. With strong CAA...I blended some raw
2 m temp guidance into the overnight lows...given expected mixed
boundary layer. That will still produce lows well below
zero...and combined with gusty winds will likely lead to
widespread wind chills warnings/advisories. Considering how many
headlines are already in effect we prefer not to add another
wind chill watch to the bunch.

Sat looks to be possibly the coldest day of the recent stretch.
Temps will really struggle to edge above zero...and winds will
remain gusty. Wind chill headlines will likely be needed thru
the day. High pressure will be moving towards the region Sat
night and it will be a bit of a race to see if it can arrive in
time to help winds to calm overnight. If they do...as I am
forecasting...we will see widespread 20 to 30 below readings yet
again.

Moderate begins Sun...as trofing to our W turns flow more SW
aloft. The next precip maker for Mon/Tue has now moved more
towards a rain or snow event as far as ptypes go. Forecast
soundings do not show much of an elevated warm layer at this
time...so I have gone with a rain/snow mix at worst near the
coast.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
Short Term... Conditions will rapidly deteriorate from south to
north this morning as a major winter storm moves in. Expect the
entire region to be LIFR by afternoon with blowing and drifting
snow. Along the coast a strong low level jet will make windshear
a concern even with strong surface winds. Conditions will lift
to IFR after 00Z tonight and return to MVFR by Friday morning.

Long Term...VFR conditions expected to prevail S of the mtns
thru the weekend. Gusty NW flow will continue Sat...and that may
allow for some areas of MVFR CIGs at HIE...and local IFR
conditions in SHSN. Otherwise surface wind gusts S of the mtns
around 20 to 25 knots possible. High pressure moves over the
region Sun...allowing for VFR everywhere. The next system moves
in late Mon. Generally looking at mostly SN...and IFR
conditions would be likely during the second half of the day.

&&

.MARINE...
Short Term... A strong storm will pass through the Gulf of
Maine today bringing storm force winds to a large area with
hurricane force gusts possible. The low center will track
through the eastern portion of the Gulf of Maine and thus expect
the strongest winds in this region on the western edge of the
low center. This western edge will pass over Matinicus and thus
that zone has been upgraded to a Hurricane force wind warning.
Casco bay has also been increased to storm force as some of the
strong gusts are likely to mix down even along the shoreline.

Long Term...Some gale force wind gusts are likely to linger on
the outer waters into Sat before gradually diminishing. Temps
will also be as cold or colder than last week...allowing for
periods of freezing spray and Arctic sea smoke. High pressure
moves over the waters Sun...before flow begins to turn more Sly
for what seems like the first time in a long time.

&&

.TIDES/COASTAL FLOODING...
Low pressure currently east of Cape Hatteras will move northeast
and through the Gulf of Maine this afternoon. Very high
astronomical tides will combine with up a 1.0 to 1.5 foot storm
surge to produce moderate flooding along the coast from Portland
and points south where a coastal flood warning is in effect.
Further up the coast, minor flooding is expected in the flood
advisory area.

The storm tide in Portland is expected to be near 13 feet. This
will allow for up to a foot of water to inundate side streets
along the wharfs in Portland. In some areas, water may approach
or reach the tailpipes of parked cars in this area. Expect
up to a foot of water to inundate Granite Point Road in
Biddeford and localized flooding of other shoreline communities.

In New Hampshire, inundation will reach a depth of one to two
feet along the Backbay area of Hampton. Asheworth street in
Hampton may flood.

Nearshore waves up to 10 feet will allow for beach erosion
and splash-over near and shortly after the time of high tide.
The beach erosion, splash-over and coastal flooding may continue
for a couple hours after high tide as the brunt of the storm
passes by, especially in the estuaries which are normally slow
to recede.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 AM this morning to 4 AM EST Friday
     for MEZ007>009-012>014-018.
     Blizzard Warning from noon today to 4 AM EST Friday for
     MEZ019>028.
     Coastal Flood Advisory from 11 AM this morning to 3 PM EST
     this afternoon for MEZ025>028.
     Coastal Flood Warning from 11 AM this morning to 3 PM EST this
     afternoon for MEZ023-024.
NH...Winter Storm Warning from 7 AM this morning to 4 AM EST Friday
     for NHZ001>013-015.
     Blizzard Warning from noon today to 4 AM EST Friday for NHZ014.
     Coastal Flood Warning from 11 AM this morning to 3 PM EST this
     afternoon for NHZ014.
MARINE...Storm Warning from noon today to midnight EST tonight for
     ANZ151>154.
     Hurricane Force Wind Warning from 3 PM this afternoon to
     midnight EST tonight for ANZ150.

&&

NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Legro
AVIATION...Curtis/Legro
MARINE...Curtis/Legro
Hazardous weather outlook, Jan 4, 4:17 AM EST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
417 AM EST Thu Jan 4 2018

MEZ023-024-NHZ014-050930-
Coastal York-Coastal Cumberland-Coastal Rockingham-
417 AM EST Thu Jan 4 2018

...COASTAL FLOOD WARNING IN EFFECT FROM 11 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...
...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Warning.
   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Brutally cold air returns to the area Friday. With gusty winds
expected into the weekend dangerously cold wind chills are likely.

Another round of accumulating snow is possible Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ025>028-050930-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
417 AM EST Thu Jan 4 2018

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...
...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for south central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.
   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Brutally cold air returns to the area Friday. With gusty winds
expected into the weekend dangerously cold wind chills are likely.

Another round of accumulating snow is possible Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ019>022-050930-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
417 AM EST Thu Jan 4 2018

...BLIZZARD WARNING IN EFFECT FROM NOON TODAY TO 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for Maine, south central Maine
and southwest Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Brutally cold air returns to the area Friday. With gusty winds
expected into the weekend dangerously cold wind chills are likely.

Another round of accumulating snow is possible Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MEZ007>009-012>014-018-NHZ001>013-015-050930-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
417 AM EST Thu Jan 4 2018

...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST FRIDAY...

This Hazardous Weather Outlook is for south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Brutally cold air returns to the area Friday. With gusty winds
expected into the weekend dangerously cold wind chills are likely.

Another round of accumulating snow is possible Monday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ151>154-050930-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
417 AM EST Thu Jan 4 2018

...STORM WARNING IN EFFECT FROM NOON TODAY TO MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of freezing spray will be likely Friday through the weekend
due to very cold air and strong offshore winds. In addition...the
very cold temperatures will lead to areas of Arctic sea
smoke...possibly dense near the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ150-050930-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
417 AM EST Thu Jan 4 2018

...HURRICANE FORCE WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON
TO MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Force Wind Warning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Periods of freezing spray will be likely Friday through the weekend
due to very cold air and strong offshore winds. In addition...the
very cold temperatures will lead to areas of Arctic sea
smoke...possibly dense near the coast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heavy snow, 2 blizzard. Local standard time, as filed.

Heavy Snow, Androscoggin

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Androscoggin forecast zone
Reported by
Trained Spotter
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Heavy Snow, Central Somerset

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Central Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Cumberland

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Coastal Waldo

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Coastal York

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Coastal York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Interior Cumberland

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
Trained Spotter
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Heavy Snow, Interior Waldo

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Interior Waldo forecast zone
Reported by
Trained Spotter
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Heavy Snow, Interior York

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Interior York forecast zone
Reported by
Trained Spotter
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Heavy Snow, Kennebec

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Kennebec forecast zone
Reported by
Trained Spotter
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Heavy Snow, Knox

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Knox forecast zone
Reported by
Trained Spotter
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Heavy Snow, Lincoln

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Heavy Snow, Northern Franklin

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Northern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oxford

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Northern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Sagadahoc

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Sagadahoc forecast zone
Reported by
Trained Spotter
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Heavy Snow, Southern Franklin

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Southern Franklin forecast zone
Reported by
Trained Spotter
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oxford

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Southern Oxford forecast zone
Reported by
Trained Spotter
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Heavy Snow, Southern Somerset

When
January 4, 7:00 AM EST to January 5, 12:00 AM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Blizzard, Coastal York

When
January 4, 12:15 PM EST to 5:00 PM EST
Where
Coastal York forecast zone
Reported by
Official NWS Observations
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Blizzard, Coastal Cumberland

When
January 4, 12:21 PM EST to 4:51 PM EST
Where
Coastal Cumberland forecast zone
Reported by
NWS Employee
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2018Every state in 2018This day in weather historyWarnings in Maine, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737520, 737521, 737522, 737523, 737524, 737525, 737526, 737527, 737528, 737529, 737530, 737531, 737532, 737533, 737534, 737535, 737536, 737568, 737566.